ACCC targets alleged false and misleading Nurofen claims

5 March 2015

The Australian Competition and Consumer Commission has instituted proceedings in the Federal Court of Australia against Reckitt Benckiser (Australia) Pty Ltd (Reckitt Benckiser), alleging that it made false or misleading claims that its Nurofen Specific Pain Products were each  formulated to treat a specific kind of pain, when the products are identical.

The Nurofen Specific Pain Product range consists of Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain, and Nurofen Tension Headache.

The ACCC alleges that Reckitt Benckiser made representations on the packaging of each Nurofen Specific Pain Product, and on its website, that each product:

  • was designed and formulated to treat a particular type of pain;
  • had specific efficacy in treating a particular type of pain; and
  • solely treated a particular type of pain.

The ACCC alleges that these representations were false or misleading because the caplets in all four Nurofen Specific Pain Products are identical and each contain the same active ingredient, ibuprofen lysine 342mg. All four products are also approved on the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types.

“The ACCC takes false or misleading claims about the efficacy of health and medical products very seriously,” ACCC Chairman Rod Sims said.

“Indeed, truth in advertising and consumer issues in the health and medical sectors are ACCC enforcement priorities in 2015.”

“In this case, we allege that consumers have been misled into purchasing Nurofen Specific Pain Products under the belief that each product is specifically designed for and effective in treating a particular type of pain, when this is not the case,” Mr Sims said.

“The retail price of the Nurofen Specific Pain Products is significantly above that of other comparable analgesic products that also act as general pain relievers. Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors.”

In Australia, Reckitt Benckiser markets and supplies a range of consumer health and household brands, including Nurofen, Mortein, Clearasil, Finish, Airwick and Gaviscon.

The ACCC is seeking declarations, injunctions, an order for the publication of corrective notices, penalties and costs.

This matter is listed for a case management conference on 31 March 2015 in the Federal Court of Australia in Sydney.

The ACCC recently released its Compliance and Enforcement Policy which identified truth in advertising and consumer issues in the health and medical sectors as key areas of priority for 2015.

Figure 1. Composite screenshot from Nurofen website ( 26 September 2013. Nurofen have since amended the page.

Composite screenshot from Nurofen website ( 26 September 2013

Release number: 
MR 25/15
Media enquiries: 
Media team - 1300 138 917